Kentucky, 2003

Damaging Wind in Kentucky, August 17, 2003

August 17, 2003 · NWS LMK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 17, 2:30 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN AUG 17 2003

SHORT TERM (TONIGHT THRU MON-TUE AND DAY ON WED):

MAIN FOCUS IS THE POTENTIAL FOR SEVERE WX DURING THE NEXT FEW
HOURS. VERY MOIST AND UNSTBL AIR IN PLACE ACRS MUCH OF FA...WK
CDFNT CONT TO DRFT SLOWLY S ACRS SCNTRL KY...TROUGH DROPPING S ACRS
NRN IL/IN SUPPORTS INCRSG TSTMS FOR A TIME TONIGHT. LATEST
WATCHES COVER THIS SITUATION WELL.

REMAINDER OF SHORT TERM LOOKS TO BE VERY WARM...A LITTLE LESS HUMID
BUT DRY W.R.T. TO PCPN AS WARM RIDGE OVERSPREADS THE REGION AGAIN.

LONG TERM (THURSDAY THROUGH SUNDAY):

BY THURSDAY...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARD THE
WESTERN GREAT LAKES. A COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN
AND ILLINOIS...APPROCHING SOUTHERN INDIANA BY LATE IN THE EVENING.
SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF THE FRONT. EXPECT
SCATTERED CONVECTION THURSDAY EVENING INTO FRIDAY ALONG THIS FRONT.
STRONG HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES REGION FRIDAY
EVENING. NORTHERLY WINDS WILL BRING IN COOLER...DRIER AIR ON
FRIDAY...LASTING THROUGH THE WEEKEND.

.LMK...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF FA UNTIL 7PM
       EDT TONIGHT.
Hazardous weather outlook, Aug 17, 4:00 AM EST, 10 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK COLD FRONT WILL SAG SOUTH ACROSS KENTUCKY TODAY...WHILE AN
UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE OHIO VALLEY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND OUR REGION...IN
RESPONSE TO THESE WEATHER FEATURES. MEANWHILE RATHER ROBUST WINDS
IN THE HIGHER LEVELS OF THE ATMOSPHERE...SUGGESTS A FEW OF STORMS
COULD BECOME SEVERE...PARTICULARLY IN SOUTH CENTRAL KENTUCKY...
WHERE A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN.

ANY LEFT OVER THUNDERSTORM ACTIVITY TONIGHT WILL DIMINISH OR END...
AS THE COLD FRONT MOVES SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE WEATHER PICTURE ON
THURSDAY OR FRIDAY...AS A NEW COLD APPROACHES THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

The radar

The Louisville radar (KLVX), 32 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 17, 2:50 PM EST
Where
Jefferson County, Louisville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Thunderstorm winds caused a partial roof collapse in western Louisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376859.